A late post tonight, since my new exercise program has pushed my blogging back by an hour or so each night. My suspicions about exercise were correct, by the way; it is much easier to suggest exercise to other people than it is to actually exercise. I’ve been at it since the beginning of the year, and I at least feel a bit less hypocritical.
While I’m on the topic… I’ve received many comments over the years from people complaining that they’ve been taking Suboxone or buprenorphine for X many years, and they have no energy, they feel stressed, they have gained weight, they don’t sleep well or they sleep TOO well… and concluding that all of the problems are from Suboxone.
The problems are the result of other things, including things that tend to occur naturally as our lives become less chaotic and more outwardly-secure. The problems I mentioned above, for example, come from inactivity. They come from thinking that we’ve ‘paid our dues’ at the age of 30, and it’s time to coast in life. They come from failing to seek out challenges, and from failing to do our best to tackle those challenges. They come from letting out minds be idle, smoking pot or watching American Idol instead of responding to the naggings sense of boredom that ideally pushes people to join basketball, tennis, or bowling leagues.
Our minds and bodies are capable of SO much. I (honestly) am not a network TV viewer, but I love the contrast of ‘before and after’ scenes on ‘Biggest Loser.’ People magazine (it sits in my waiting room) had a section a while back about people who lost half their body size, by exercise and dieting. The part I found most interesting was the deeply personal answer that each person had to the question, ‘what was your turning point?’ Each cited an episode of humiliation or shame that lifted the veil of denial, and helped them do what they knew, all along, needed to be done.
We are not all capable of ‘Biggest Loser’ comebacks. But it is important for people to understand that feeling good, physically or …
Several of my patients have warned me about the world ending in a few days, on December 21, 2012. There are variations on the theme, but the basic idea is that the Mayans, who were accomplished mathematicians and astronomers, used an advanced calendar to measure planetary cycles… and that calendar ends at the end of this week. Some patients tell me that the end of the Mayan calendar coincides with predictions by the French seer Nostradamus, although the definitive authority on everything, Wikipedia, holds that Nostradamus did not make such a prediction.
I’ve browsed internet sites about this topic in order to prepare this post and found that there are about as many different versions as there are web sites about the prediction. I suspect that some versions have more adherents than others, and I have no idea which web sites are the most authoritative. I’ve read, though, that the world will end as described in the Book of Revelation in the Bible, or that instead, humanity will be erased, leaving the Earth unscathed. I’ve read that the Earth and Sun will line up in a way that eclipses the energy flowing from the center of the Milky Way Galaxy, causing humanity to die off and be replaced by aliens from outer space.
Like any good prediction, this one has plenty of wiggle-room. Comparisons between our modern calendar and the Mayan calendar require assumptions about how the Mayans determined months and years, so December 21st is only one best guess for the end of times. Some interpretations place the date a year or so ago, and others place the date a year or so in the future. In other words, things are not quite as tidy as they were at the millennium, when people only had to figure out which time zone marked where midnight would spell disaster.
Talk about the end of the world carries a certain levity, but like anything conjured by humans has a dark side. In 1997, 39 members of the religious group Heaven’s Gate committed suicide in order …
Message from a reader:
I am trying to determine what my best course of action might be in dealing with protracted withdrawals from a number of drugs, including benzodiazepines.
My history is as follows: I was snorting Oxycontin for about 6 months and went into treatment to stop. Before entering the rehab hospital they put me on Clonidine .2 mgs, Ambien 12.5 mg and Sertraline 50mgs for about 1-2 weeks. Once hospitalized they switched me to Mirtazapine 15 mg, Clonazepam 1 mg and Cymbalta 20 mg., and I was on these for 5-6 months.
I took myself off all three of the last meds over a week or two, becoming free from all drugs. I believe stopping these medications cold turkey affected my CNS. I don’t drink alcohol or smoke pot. I basically stopped interacting with all of my friends to stay away from all drugs and alcohol.
I still feel awful. My primary symptoms are anxiety, depression, foggy-headed and depersonalization.
I have read posts from a woman who goes by username “Polenta,” from a site called benzo buddies, who is nearly 80 and has been in withdrawal for 20 years.
Will I fully heal? Does everybody heal no matter how far out they are? This Polenta woman says she knows of people who are as far out as her, or farther. My big question that plagues me is whether these people recover mentally? I’m aware there are physical and mental symptoms; I only suffer from mental symptoms. Polenta said in another post that Una had said there were people out even farther out who recovered, even a person 25 yrs. out. I’m wondering if that person was like Polenta and suffered from mental issues and still recovered to have quality of life.
Would I benefit from starting a low dose of an antidepressant and then tapering very slowly off to help stabilize my CNS? I greatly appreciate any advice that you can offer me. I’ve been in a lot of pain these last couple years and believe that someone with your professional and personal experiences can help me find some answers.
I hear similar complaints frequently. Just today I saw …
Please review my prior post, as my comments will refer to an email in that post.
There are many directions that we could take as we review that message. My overall impression, as I read the letter, was of a person struggling to accept the reality of his condition. Over and over, the person repeated the same behavior, starting Suboxone, stopping, and thinking this time will be different.
One thing I’ve learned as a psychiatrist, more than anything, is that change is difficult, and rare. The writer ends with the thought that maybe this time will REALLY be different. I have no idea if it will be, and for his sake, I hope it is… but unfortunately, the odds are that history will repeat itself.
I received the following email last week. I considered trimming it down, but the story is well-written and describes a history that is similar to that of many of my patients. As usual, I will write a follow-up post in a week or so.
Dear Dr. J,
I have read many of your posts over the past few years. Like many, I started out disagreeing with your comments and insight, while blaming my inability to manage my addiction on the Suboxone treatment. My active addiction to opiate pain medications was brief, about 4 months of hydrocodone/oxycodone use in the end of 2007. In early, 2008), I reached out to my primary care physician who directed me to an inpatient stabilization followed by Suboxone maintenance/addiction therapy.
When I entered treatment I maintained the belief that I was not an addict, and my doctor initially supported this attitude. He described my situation as physical dependence stemming from treatment of pain. I was a recent college graduate, I had a wonderful upbringing, a bright future…I believed that “people like me don’t become drug addicts.” So of course I wanted to minimize the seriousness of my illness.
I convinced myself that this physical dependence “happened to me,” and I was doing what needed to be done to resolve the issue. So I saw my doctor monthly and went to weekly addiction therapy sessions. I did not use “street drugs,” or any other RX meds, so my UAs were always clear, and eventually I was seeing the doctor for a refill every few months.
In a response to an earlier post, a woman wrote that her son, an opioid addict, developed a new addiction to alprazolam—a medication prescribed by his physician to treat opioid withdrawal while starting buprenorphine. I’ll soon write about the use of buprenorphine for opioid dependence, but for now I will note that the opioid withdrawal that occurs when starting buprenorphine is short-lived, and does not generally warrant treatment with an addictive substance like alprazolam.
I did not, of course, witness her son’s anxiety, and I know nothing about the details of the case. But her remarks reflect a common phenomenon that deserves examination.